Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2017, 4:24 PM MST for Yavapai County, Arizona. It was in force for 12 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2017, 4:24 PM MST (23:24 UTC)
- Expired
- Jul 28, 2017, 4:36 PM MST
- In force
- 12 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:28 PM MST | HAIL 0.5 | 3 Ese Cordes, AZ | CHINO VALLEY PD REPORTS MARBLE SIZE HAIL WITH A FEW LARGER STONES I-17 NEAR CORDES JUNCTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WUUS55 KFGZ 282324
SVRFGZ
AZC025-290015-
/O.NEW.KFGZ.SV.W.0037.170728T2324Z-170729T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
424 PM MST FRI JUL 28 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 515 PM MST
* At 424 PM MST, a severe thunderstorm was located over Cordes
Junction, or 23 miles southwest of Camp Verde, moving south at 5
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cordes Junction, Cordes and Cordes Lakes.
This includes the following highways...
Interstate 17 between mile markers 258 and 262.
State Route 69 near mile marker 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3434 11217 3433 11209 3429 11207 3426 11208
3426 11215 3427 11220
TIME...MOT...LOC 2324Z 010DEG 5KT 3432 11213
HAIL...0.88IN
WIND...60MPH
$$
McCollum1 follow-up statement
905
WWUS55 KFGZ 282336
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
436 PM MST FRI JUL 28 2017
AZC025-282346-
/O.CAN.KFGZ.SV.W.0037.000000T0000Z-170729T0015Z/
Yavapai-
436 PM MST FRI JUL 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
The storm centered south of Cordes Junction which prompted the
warning has weakened below severe limits, and no longer poses an
immediate threat to life or property. Therefore the warning has been
cancelled.
LAT...LON 3434 11217 3433 11209 3429 11207 3426 11208
3426 11215 3427 11220
TIME...MOT...LOC 2332Z 010DEG 5KT 3430 11213
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:38 PM MST, 46 minutes earlier.
Area forecast discussion, Jul 28, 3:38 PM MST, 46 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 338 PM MST Fri Jul 28 2017 .SYNOPSIS...Expect daily chance for showers and thunderstorms as an active monsoon pattern remains in place across northern Arizona into next week. && .DISCUSSION...Scattered showers and thunderstorms initiated first along the White Mountains and Mogollon Rim by late morning, with new storms now forming along outflows across northern Gila and Yavapai Counties. Less intense activity has recently begun across portions of the Little Colorado River Valley, likely due to a lack of instability there. Most of today's storms have been short- lived, with heavy rainfall being the primary hazard. Most model guidance predicts that shower activity will continue through the overnight hours. This is likely do to the existence of an inverted trough/vorticity maxima currently draped across central portions of the area. The best chances for overnight rainfall appear to be roughly east of a line from the Four Corners to Prescott. Plenty of low level moisture will remain in place for another round of showers and thunderstorms on Saturday. Weak shear, modest instability and slow storm movement will once again combine to make flash flooding the primary hazard. Saturday may see an increase in storm activity as compared to today, but this will depend on the movement of the inverted trough and the nature of the overnight convection. In general, expect another wet day across much of the area, with good chances for storms continuing into at least early next week. There are some indications that drier air may work its way into the area from the north around the middle of next week. However, without a strong and persistent drying mechanism, at least isolated storms will likely continue into the foreseeable future. Will continue to monitor this drying trend over the coming days. && .AVIATION...For the 00Z package...Scattered SHRA/TSRA expected to continue again until 02Z with MVFR to IFR conditions in the heavier storms. Clearing conditions overnight with a return to active showers and thunderstorms around 18z Saturday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect daily rounds of showers and thunderstorms across the fire district this weekend and into early next week. Winds to be generally light except in the vicinity of thunderstorms. Lightning, gusty erratic winds, and flash flooding are the main threats from these storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR AVIATION...Suk FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:13 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 28, 1:49 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 116 min |
| Jul 28, 3:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Jul 28, 4:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 22 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.